[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1997

Ocular Manifestations of Disseminated Intravascular Coagulation in a Patient With the Acquired Immunodeficiency Syndrome

Author Affiliations

Bethesda, Md

Arch Ophthalmol. 1997;115(5):676-677. doi:10.1001/archopht.1997.01100150678024
Abstract

Recent studies indicate that patients with human immunodeficiency virus infection are predisposed to vasculopathy and thrombotic events.1 Yet, disseminated intravascular coagulation (DIC) is rare in patients with the acquired immunodeficiency syndrome (AIDS). We describe an unusual ocular finding in a child with AIDS in whom DIC developed secondary to septicemia.

Report of a Case.  Acquired immunodeficiency syndrome with increasing lymphadenopathy, opportunistic infections, and decreasing CD4+ cell levels (from 1.142×109/L [1142/μL] in August 1993 to 0.140×109/L in February 1996) developed in a 5-year-old African American girl with vertically acquired human immunodeficiency virus infection. On March 2, 1996, severe pancreatitis, complicated by congestive cardiac failure, renal failure, and consumptive thrombocytopenia (platelet count, 110×109/L-10×109/L developed in the girl. This development and elevated prothrombin and partial thromboplastin times (22.0 and 87.7 seconds, respectively) were consistent with a diagnosis of DIC. A blood culture

First Page Preview View Large
First page PDF preview
First page PDF preview
×